Signs and symptoms of pseudomembranous colitis include:
- Diarrhea that can be watery and sometimes bloody
- Abdominal cramps and pain
- Pus or mucus in your stool
Symptoms of pseudomembranous colitis can begin within one to two days after you begin taking an antibiotic, or several weeks after you discontinue taking the antibiotic.
When to see a doctor
Contact your doctor if you're taking or have recently taken antibiotics and you develop any of the signs or symptoms associated with pseudomembranous colitis, including constant diarrhea, abdominal pain, and blood or pus in your stool.
Pseudomembranous colitis occurs when harmful bacteria in your colon — usually C. difficile — release strong toxins which irritate the colon. Harmful bacteria are normally kept in check by the healthy bacteria in your digestive system, but the balance between healthy and harmful bacteria can be upset by antibiotics and other medications.
Virtually any antibiotic can cause pseudomembranous colitis. Antibiotics most commonly associated with pseudomembranous colitis include:
- Quinolones, such as ciprofloxacin (Cipro) and levofloxacin (Levaquin)
- Penicillins, such as amoxicillin and ampicillin
- Clindamycin (Cleocin)
- Cephalosporins, such as cefixime (Suprax)
Although antibiotics are the drugs most associated with the development of pseudomembranous colitis, other medications may be responsible. Chemotherapy may sometimes disrupt the bacteria within the intestines of people being treated for cancer and trigger the development of pseudomembranous colitis. It can also develop in people with diseases that affect the colon, such as ulcerative colitis or Crohn's disease.
C. difficile spores are resistant to many common disinfectants and can be transmitted from the hands of health care professionals to patients. Increasingly, C. difficile has been reported in people with no known risk factors, including people with no recent health care contact or use of antibiotics.
Factors that may increase your risk of pseudomembranous colitis include:
- Taking antibiotics
- Staying in the hospital or a nursing home
- Increasing age, especially over 65 years
- Having a weakened immune system
- Having a colon disease, such as inflammatory bowel disease or colorectal cancer
- Undergoing intestinal surgery
- Receiving chemotherapy treatment for cancer
By the time your doctor detects pseudomembranous colitis, you may already be seriously ill. If the condition isn't successfully treated when diagnosed, a number of complications can develop, including:
- Abnormally low levels of potassium in your blood (hypokalemia), due to the loss of potassium during excessive diarrhea
- Dehydration leading to abnormally low blood pressure (hypotension), related to significant loss of fluids and electrolytes due to diarrhea
- Recurrence of pseudomembranous colitis, days or even weeks after initial treatment
- Kidney failure, due to severe dehydration resulting from diarrhea
- A hole in your bowel (perforated colon), which can lead to an infection of your abdominal cavity
- Toxic megacolon, a rare but serious swelling of the colon, leaving it incapable of expelling gas and stool, which could cause your colon to rupture
Most people respond well to treatment. But pseudomembranous colitis can be fatal without effective treatment.